Page Section: Left Content Column

Get Adobe Reader

Page Section: Centre Content Column

Administration of drug to consumer with known allergy (14HDC00157)

Download Administration of drug to consumer with known allergy (14HDC00157) (PDF 76Kb)

(14HDC00157, 9 June 2015)

Public hospital ~ District health board ~ Registrar ~ Registered nurse ~ Drug allergy ~ Administration error ~ Staff and systems ~Right 4(1)

An 80-year-old woman was living independently at home with her husband. She had previously experienced a severe adverse reaction to the antibiotic trimethoprim, and wore a MedicAlert bracelet showing this. The woman fell and suffered a fractured neck of femur. She was admitted to a public hospital and underwent surgery. One month later, the woman was transferred to another hospital for a period of supportive rehabilitation care post surgery, prior to a planned discharge to her home.

The admitting house officer took a full medical history and documented that the woman had multiple drug allergies. The house officer recorded in the progress notes: "NUMEROUS DRUG ALLERGIES → see chart" and handwrote orange adverse reaction labels/stickers and stuck one to each page of the drug chart. In particular, the orange sticker stated: "Trimethoprim/Co-trimoxazole - toxic epidermal necrolysis".

Two days later, a registrar reviewed the woman and noted that she had experienced difficulty in passing urine. A mid-stream urine test suggested a urinary tract infection. The registrar prescribed trimethoprim 1 x 300mg tablet to be given at night for five days. The registrar stated that she was fatigued and, at the time she was prescribing trimethoprim to the woman, she was focused on more than one task. The registrar did not check the orange adverse reaction sticker and, in failing to do so, acknowledged that she made a "grievous error".

That evening at 9pm, a registered nurse administered the woman her first dose of trimethoprim 300mg. The nurse stated that normally when a patient is charted a new medication she would check that there were no allergies recorded on the chart, but in her busyness she did not see the adverse reaction written on the adverse reaction sticker, and instead placed too much reliance on the fact that the woman would not be charted medications to which she was allergic. The following morning, the woman was reviewed by a different registrar, who identified that the woman had been given trimethoprim and that she had an allergy to this drug. The registrar stopped the trimethoprim and advised the nursing staff to be on the lookout for signs suggesting an allergic reaction.

Within 24 hours the woman had peeling on her left inner thigh, like a burn, and both of her legs had developed blisters. The woman was readmitted to the public hospital with a life threatening skin condition resulting from the allergic reaction to the trimethoprim. The woman underwent surgery to remove damaged skin and dress her extensive lesions and sadly died a few days later.

It was held that the registrar who prescribed the trimethoprim breached Right 4(1) as it was her responsibility to take the necessary steps to ensure that she prescribed medication to the woman that was appropriate for her.

The nurse who administered the trimethoprim was also found to have breached Right 4(1) as she had a number of opportunities to identify the medication error by reading the clinical records and drug chart, noting the MedicAlert bracelet, and talking with the woman.

It was also held that the staff and the systems existing at the DHB let the woman down. The DHB failed to provide the woman with services with reasonable care and skill, and is directly responsible for those failures. Adverse comment was also made about suboptimal open disclosure and documentation at the DHB. 

 

Page Section: Right Content Column

Quicklinks